Virginia, 2005Damaging Winds in Virginia, August 30, 2005
August 30, 2005 · NWS LWX · 5 events in 2 counties and zones
With the remnants of Hurricane Katrina moving along a beeline from Nashville, Tennessee, northeast towards Cleveland, Ohio, during the daytime on August 30, the mid-Atlantic was being impacted in a large but indirect way. While the main track of the storm was well to the west of the region, the winds in the lower levels of the atmosphere were becoming increasingly stronger, and with increasing…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the remnants of Hurricane Katrina moving along a beeline from Nashville, Tennessee, northeast towards Cleveland, Ohio, during the daytime on August 30, the mid-Atlantic was being impacted in a large but indirect way. While the main track of the storm was well to the west of the region, the winds in the lower levels of the atmosphere were becoming increasingly stronger, and with increasing amount of turning of the winds with height. While locations along and east of the Interstate 95 corridor received very little in the way of severe weather, further west, across portions of the Shenandoah Valley and Potomac highlands, there was a large outbreak of severe weather. The primary mode of severe weather was from damaging thunderstorm wind gusts, and short-lived tornadoes. All told, there were a total of 6 confirmed tornadoes just in the National Weather Service Sterling Virginia area of responsibility. Although significant damage occurred from the severe weather, no reports were received of any injuries or fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 30, 1:40 PM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 30, 1:40 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT MON AUG 30 2005
.SHORT TERM (TNGT/WED)...
MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR
THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D.
AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS
LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP
STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF
OF THE CWA SPIN IS MINIMAL.
WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR
THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4
ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS.
CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND.
WOODY
&&
.LONG TERM (WED NIGHT-TUE)
EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT
TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE
NEXT SEVEN DAYS.
ROSA
&&
AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN
HVY RA WHERE TSTMS DVLP OVER AIRPORTS.
&&
MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT
AND CHANNELING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS TNGT TIL LATE WED NGT.
&&
Hazardous weather outlook, Aug 30, 10:44 AM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT TUE AUG 30 2005
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-311545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1144 AM EDT TUE AUG 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT
...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A
THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS
THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND
WEST OF THE BLUE RIDGE MOUNTAINS.
IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY
CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING.
A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES
THROUGH THE REGION.
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON
WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 30, 5:41 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT TUE AUG 30 2005
DCZ001-MDZ004-009-013-016>018-VAZ021-025>031-
036>042-050>057-310400-
DISTRICT OF COLUMBIA-CALVERT-CHARLES-FREDERICK-MONTGOMERY-
PRINCE GEORGES-ST MARYS-ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE-
CULPEPER-FAIRFAX-FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE-
LOUDOUN-MADISON-NELSON-ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-
ROCKINGHAM-SHENANDOAH-SPOTSYLVANIA-STAFFORD-WARREN-
641 PM EDT TUE AUG 30 2005
...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...
THE DISTRICT OF COLUMBIA
IN MARYLAND THIS WATCH INCLUDES 6 COUNTIES
IN CENTRAL MARYLAND
MONTGOMERY... PRINCE GEORGES...
IN NORTH CENTRAL MARYLAND
FREDERICK...
IN SOUTHERN MARYLAND
CALVERT... CHARLES... ST. MARYS...
IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES
IN CENTRAL VIRGINIA
ALBEMARLE... GREENE... KING GEORGE...
NELSON... ORANGE... SPOTSYLVANIA...
IN NORTHERN VIRGINIA
ARLINGTON... CULPEPER... FAIRFAX...
FAUQUIER... LOUDOUN... PRINCE WILLIAM...
STAFFORD...
IN NORTHWEST VIRGINIA
CLARKE... FREDERICK... MADISON...
PAGE... RAPPAHANNOCK... SHENANDOAH...
WARREN...
IN WESTERN VIRGINIA
AUGUSTA... HIGHLAND... ROCKINGHAM...
IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES
IN CENTRAL VIRGINIA
CHARLOTTESVILLE... CITY OF FREDERICKSBURG...
IN NORTHERN VIRGINIA
CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH
CITY OF MANASSAS... CITY OF MANASSAS PARK...
IN NORTHWEST VIRGINIA
CITY OF HARRISONBURG. CITY OF WINCHESTER...
IN WESTERN VIRGINIA
CITY OF STAUNTON... CITY OF WAYNESBORO...
-310400-
641 PM EDT TUE AUG 30 2005
...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...
THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD...
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA...
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD...
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD...
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...
Thunderstorm Wind, Madison
- When
- August 30, 6:03 PM EST
- Where
- Madison County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Trees were downed near the intersection of Duet and Hoover Roads.
Thunderstorm Wind, Culpeper
- When
- August 30, 6:36 PM EST
- Where
- Culpeper County, Reva
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.383, -78.267
Trees downed on Reva Road.
Thunderstorm Wind, Culpeper
- When
- August 30, 6:36 PM EST
- Where
- Culpeper County, 4 mi SE of Culpeper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.450, -78.133
Trees were downed along Highland Road.
Thunderstorm Wind, Culpeper
- When
- August 30, 6:50 PM EST
- Where
- Culpeper County, 5 mi NNW of Culpeper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.450, -77.950
Trees were downed at Old Stillhouse Road and Eggbornville Road.
Funnel Cloud, Culpeper
- When
- August 30, 6:50 PM EST
- Where
- Culpeper County, 5 mi NNW of Culpeper
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.550, -78.033
A report of a funnel cloud sighting near Old Stillhouse and Eggbornville Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Virginia, August 30, 2005$2.1 million · F1 · 6 events
- Flooding in Ohio, August 30 to 31, 2005$910,000 · 9 events
- Strong Wind in Kentucky, August 30, 2005$288,000 · 13 events
- Flood in Ohio, August 30 to 31, 2005$325,000 · 1 event
- Strong Wind in Tennessee, August 30, 2005$49,000 · 22 events
- Heavy Rain in Vermont, August 30 to 31, 2005$50,000 · 4 events
- Flash Flooding in Massachusetts, August 30, 2005$35,000 · 4 events
- Strong Wind in Tennessee, August 30, 2005$40,000 · 1 event
- Strong Wind in Tennessee, August 30, 2005$35,000 · 1 event
- Damaging Winds in Maryland, August 30, 2005$30,000 · 60 kt wind · 3 events
- Tornado in North Carolina, August 30, 2005F1 · 1 event
- Tornado in Pennsylvania, August 30, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469718, 5469172, 5469173, 5469174, 5469175.